Clostridioides difficile (also known as C. diff) is a bacterium that causes diarrhea and colitis (an inflammation of the colon). The disease ranges from mild diarrhea to severe colon inflammation that can even be fatal. CDI usually occurs when people have taken antibiotics that change the normal colon bacteria allowing the C. difficile bacteria to grow and produce its toxins. Since 2000, there has been a dramatic increase in the number and severity of cases of C. difficile infection (CDI) in the US and it is estimated to cause almost half a million illnesses in the United States each year. Withing a month of diagnosis, 1 in 11 people over age 65 died of a healthcare-associated C. diff infection.
The major risk factor for CDI is taking antibiotics in the previous several weeks, but sometimes it occurs even without prior antibiotic use. High-risk antibiotics are clindamycin, cephalosporins, and quinolones (i.e. ciprofloxaxin, levofloxacin). Major risk factors are older age, weakened immune system, having other illnesses such as inflammatory bowel disease, and being in a hospital or a long-term care facility. However, even healthy individuals who have not had antibiotics can develop CDI. Studies have also suggested that use of acid suppressive medications (proton pump inhibitors) may increase the risk of CDI.
While symptoms of CDI can vary, diarrhea is the most common symptom. It is usually watery and, rarely, bloody, and may be associated with crampy abdominal pain. Associated symptoms are feeling poorly, fever, nausea, and vomiting. Signs of severe disease include fever and abdominal distension and/or tenderness.
C.Difficile infection requires documenting the presence of toxin in the stools by the patient providing a stool specimen.
First, it would be ideal to stop the antibiotic that led to the infection in the first place. Patients are also treated with a course of specific antibiotics for 10-14 days. Antidiarrheal drugs should never be used for CDI, as slowing down an inflamed colon may result in a severe complication called toxic megacolon.
Patients with severe disease may not have diarrhea if their colon is very inflamed. They are usually very sick, with fever, severe abdominal pain, and tenderness and typically require hospitalization. Surgery to remove the colon may be needed to save the person’s life.
Symptoms can occur after the end of treatment in 10-20% of cases and many patients require further antibiotics. Another option for patients is fecal microbiota transplant (FMT), also known as stool transplant. In studies, it has been effective in over 90% of patients who received the treatment.
Wise antibiotic policies are key in the prevention of CDI. Environmental cleaning is important – especially hand washing with soap and water, since alcohol gels do not inactivate spores.